Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
delphicdragon

Allergic Reaction To Gadolinium!!!

Recommended Posts

Hey Everybody-

I haven't been on here much lately because I'm doing well *knock on wood*. I'm now on 5mg Midodrine 3 X a day, with an additional 2.5 if I need to stay up later at night. It's been working quite well. My panic attacks / POTS crises, which were daily are now down to twice a month. I've been able to stop my IVs (though I'm not sure if I'll be able to stay off them in the summer)

Now I've gotten myself stuck. I'm looking for some advice. I had to have an MRI of my pituitary gland on Wednesday. This involved an injection of Gadolinium, which is a magnetic mineral that lets you look at structures in the brain. I have had mild reactions to this before - some chest tightness and nausea with a drop in blood pressure. Therefore, I've asked for a 1/2 dose to be administered slowly. That worked last time. This time, well... not so much. My lips and eyes swelled up while I was still inside the machine and I started itching EVERYWHERE. They gave me 75mg of Benadryl (which should have knocked me out, but didn't) That sorta stopped the itching and I headed home. I took Benadryl at night (another 50mg) and went to sleep.

Next morning I noticed that I was still itching EVERYWHERE and my face / chest were bright red. I was also having some trouble breathing. I took Benadryl and went to work. The difficulty breathing stopped, but I was itching so bad my co-workers insisted I go to the ER. (I work at a hospital). The ER doctor was a joke (no surprise). Because I had taken Benadryl, he gave me Pepcid (H2 blocker) and Steroids. That worked for all of 15 mins. Still itching. Finally he relented and gave me Atarax (H1 blocker). Meanwhile my heartrate was bouncing between 90 and 140 laying down. The nurse noted this and turned off the monitor (I think she didn't want to deal with it.) So, still itching, they sent me home. Great.

My asthma kicked in Thursday night and I was wheezing. Orthostatic hypotension, which the midodrine had been taking care of came back, even on Midodrine. The Atarax helped, but not enough to stop the wheezing, just make it dealable. I went to sleep, and tossed and turned all night.

This morning (Friday) my asthma was really acting up and I couldn't take in a full breath. I called my allergist and got seen in the AM. He gave me nebulized steroids and Xopenex along with a MASSIVE dose of Allegra and Zantac. I stopped itching and my rash finally went away. I can breath now, but otherwise I feel AWFUL. I know my body has been through a lot, but I don't want to eat anything or do much of anything. My brain feels shot / drugeed (which it is, I guess).

Had anyone ever heard of a 3 day allergic reaction to Gadolinium contrast??? (Or a 3 day reaction to anything??) I had been doing so well, am I going to go into another POTS crisis after this? I'm scared to lose all that I've gained. Did I somehow start an MCAD like reaction? Thoughts?

Sara

Share this post


Link to post
Share on other sites

Hi,

Ive had a reaction to this as well, mine lasted for about 7 days and was no where near as severe as yours. It took 7 days for the hives to go, swelling went in about 24 hours.

My reaction started about 5 mins after they administered the dose, Ive had it a few times before and had absolutely no problems with it. However I seem to have strange reactions to drugs since becoming ill where as before I could take anything.

I became short of breath and my lips/face swelled and then my face and neck became covered in hives and I was itching all over like crazy. My body temperature went up to 38 degrees C and the nurses in the ward couldn't care less, it took exactly 2 hours before I saw a Dr! I got given piriton to take 3 x a day for 5 days.

I am now terrified that if I need a CT scan they will give me this drug again although I do know that its written all over my notes that I am allergic to it.

If I ever go into hospital again I will take my own supply of piriton incase of allergic reactions.

I hope you start to feel better soon, you aren't alone xxxx

Rach

Share this post


Link to post
Share on other sites

I'm far from an MCAD expert at this point but what you are describing reminds me of what I felt over the summer - kind of like an ongoing sub-fatal anaphylaxis that goes on for a long time (weeks for me). I now wonder if mine was a reaction to having taken narcotic analgesics for a long period. Maybe we can develop these types of reactions slowly over time or suddenly?

Share this post


Link to post
Share on other sites

Those morons should have premeditated you with antihyst and steroids fit 36 hrs. NEVER let them do this again. I have had this happen and I don't always get the best test, but collectively we have a healthy respect for this. Miriam

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...